Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 40, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 30, 2019, 4:31 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 44 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2019, 4:31 PM CDT (21:31 UTC)
- Expired
- Jun 30, 2019, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:37 PM CDT | TSTM WND DMG | 1 S Randalia, IA | SEVERE ROOF DAMAGE TO A LARGE METAL BUILDING. BOARDS DRIVEN INTO A NEARBY SHED. REPORT RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jun 30, 4:40 PM CDT | TSTM WND DMG | Randalia, IA | REPORTS OF SOME TREES, BRANCHES, AND POWER LINES DOWN IN AT LEAST FOUR COMMUNITIES ACROSS THE COUNTY INCLUDING RANDALIA. |
| Jun 30, 4:41 PM CDT | TSTM WND DMG | 1 S Gunder, IA | TREES DOWN 1 MILE SOUTH OF GUNDER. RELAYED VIA BROADCAST MEDIA. |
| Jun 30, 4:46 PM CDT | TSTM WND DMG | 1 W Garnavillo, IA | TREES BLOWN DOWN NEAR GARNAVILLO. |
| Jun 30, 4:47 PM CDT | TSTM WND GST 50 | Oelwein, IA | ESTIMATED 45 TO 50 MPH WINDS. |
| Jun 30, 4:48 PM CDT | TSTM WND GST 40 | 2 Ene Osborne, IA | ESTIMATED 40 MPH WINDS WITH SMALL BRANCHES DOWN. |
| Jun 30, 4:52 PM CDT | TSTM WND DMG | Oelwein, IA | NUMEROUS BRANCHES AND POWER LINES DOWN, ESPECIALLY ON NORTHEAST SIDE OF TOWN. |
| Jun 30, 4:55 PM CDT | TSTM WND DMG | 1 W Strawberry Point, IA | TREE SNAPPED FROM ESTIMATED 60 MPH WIND GUST. REPORT VIA WFO DAVENPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1910 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
505
WUUS53 KARX 302131
SVRARX
IAC043-065-302215-
/O.NEW.KARX.SV.W.0040.190630T2131Z-190630T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
431 PM CDT Sun Jun 30 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Clayton County in northeastern Iowa...
Fayette County in northeastern Iowa...
* Until 515 PM CDT.
* At 431 PM CDT, severe thunderstorms were located along a line
extending from McGregor to near Sumner, moving south at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Garnavillo around 440 PM CDT.
Oelwein and Guttenberg around 450 PM CDT.
Fairbank around 455 PM CDT.
Other locations impacted by these severe thunderstorms include
Mederville, Randalia, Highways 3 And 187, Turkey River, Bixby State
Park, Highway 13 And County C 24 and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9208 4296 9208 4298 9116 4291 9114
4288 9110 4275 9107 4269 9097 4268 9090
4265 9090
TIME...MOT...LOC 2131Z 351DEG 46KT 4301 9116 4293 9208
HAIL...<.75IN
WIND...60MPH
$$
JSB2 follow-up statements
908
WWUS53 KARX 302200 RRA
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
500 PM CDT Sun Jun 30 2019
IAC043-065-302215-
/O.CON.KARX.SV.W.0040.000000T0000Z-190630T2215Z/
Clayton IA-Fayette IA-
500 PM CDT Sun Jun 30 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CLAYTON AND SOUTHERN FAYETTE COUNTIES...
At 459 PM CDT, severe thunderstorms were located along a line
extending from near Guttenberg to Fairbank, moving south at 45 mph.
This line of storms has a history of blowing down trees and
powerlines.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
Clayton and southern Fayette Counties, including the following
locations... Mederville, Randalia, Highways 3 And 187, Turkey River,
Bixby State Park, Highway 13 And County C 24 and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9208 4288 9207 4290 9114 4291 9114
4288 9110 4275 9107 4269 9097 4268 9090
4265 9090
TIME...MOT...LOC 2159Z 350DEG 41KT 4272 9110 4264 9201
HAIL...<.75IN
WIND...60MPH
$$
JSB454
WWUS53 KARX 302217
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
517 PM CDT Sun Jun 30 2019
IAC043-065-302227-
/O.EXP.KARX.SV.W.0040.000000T0000Z-190630T2215Z/
Clayton IA-Fayette IA-
517 PM CDT Sun Jun 30 2019
...THE SEVERE THUNDERSTORM WARNING FOR CLAYTON AND SOUTHERN FAYETTE
COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Iowa...and southwestern Wisconsin.
LAT...LON 4264 9208 4288 9207 4290 9114 4291 9114
4288 9110 4275 9107 4269 9097 4268 9090
4265 9090
TIME...MOT...LOC 2217Z 351DEG 46KT 4247 9105 4239 9196
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:11 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 30, 2:11 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
211 PM CDT Sun Jun 30 2019
.SHORT TERM...(This evening through Monday)
Issued at 210 PM CDT Sun Jun 30 2019
Convection has quickly reformed early this afternoon across
eastern Minnesota into northern Wisconsin ahead of yet another
short wave trough moving across the top of the upper level ridge.
The lower levels of the atmosphere have not recovered quickly in
the wake of the earlier morning convection, but MUCAPES are in
the 1000-1500 J/Kg range. The latest runs of the HRRR seem to have
a good handle on this activity and continue to move it southeast
along the edge of the MUCAPE gradient and it should clear the
eastern parts of the area by late this afternoon.
This activity should help to reinforce the synoptic front that
looks to extend from southwest Minnesota into southern Wisconsin.
This front is not expected to move much, if at all overnight, and
likely will be the focus for additional development overnight.
Several runs of the RAP have been showing a moderate band of
frontogenesis to exist along the front. As the low level jet gets
going and intersects the boundary, the RAP and HRRR all show a
band of convection oriented from central Minnesota into southern
Wisconsin, developing overnight. With precipitable water amounts
near 2 inches and warm cloud depths of 4 km or so, concerned that
this overnight activity will be heavy rain producers with the rain
falling over ground that is already saturated by the rains of the
last couple of days. A flash flood watch is looking more likely
for areas generally along and north of Interstate 90. This
activity should then begin to diminish/move off to the east after
sunrise with the diurnal decay of the low level jet.
Unfortunately, it does not look like the synoptic front is going
to move much and should still be near the vicinity for Monday
afternoon. By mid to late afternoon, the RAP is showing the
moisture transport axis redeveloping back into the front over
southern and central Minnesota with another round of convection
forming. Along with the continued heavy rain threat, this activity
could also have a damaging wind threat. ML CAPES may recover back
into the 2000-3000 J/Kg range with the potential of 40 to 50 knots
of shear in the 0-6 km layer.
.LONG TERM...(Monday night through Sunday)
Issued at 210 PM CDT Sun Jun 30 2019
No large scale pattern change looks to occur over the upcoming
week. A flat upper level ridge will remain over the central part
of the country with troughing over the western conus and over
central Canada. The two long wave troughs will push several short
wave troughs across the flat ridge and over the Upper Midwest. The
surface boundary will get pushed around some by convective
complexes, but in the big picture, it will remain over the region.
As the short wave troughs cross the region, they will interact
with the front and likely cause additional convective complexes to
form. This will necessitate the inclusion of rain chances everyday
into next weekend. Depending on where the convective complexes
form and how much rain is dropped, the concern for additional
flooding remains elevated.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Jun 30 2019
Much uncertainty exists with how the convection is going to play
out during the next 24 hours. This is due to the CAMs not handling
the existing convection. For this afternoon, thinking the line of
storms near the Twin Cities will drop southward into the TAF
sites. It should reach KRST around 30.20z and KLSE around 30.21z.
These storms should last 2 to 3 hours. Main threat with these
storms will be heavy rain and gusty winds.
For tonight, not sure how this is going to play out. If the
storms, move more down the I-94 corridor this afternoon than there
would likely be redevelopment near the Mississippi River. If this
bows further west, than much of the redevelopment would be west
and south of the TAF sites.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for WIZ061.
MN...Heat Advisory until 9 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Heat Advisory until 9 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...BoyneHazardous weather outlook, Jun 30, 11:29 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1129 AM CDT Sun Jun 30 2019 WIZ017-029-032>034-041>044-053>055-011100- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland- 1129 AM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of central Wisconsin...north central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Afternoon heat index readings will range from 95 to 100 degrees. Thunderstorms are possible again later this afternoon and tonight. Some of the thunderstorms could become severe with a threat for damaging winds, heavy rain which may lead to flooding, and possibly some large hail. A Flash Flood Watch may be needed. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances will be found Monday through Saturday. An ongoing risk will be for heavy rainfall and flash flooding where repeat storms occur. It is too early to determine the risk for severe storms during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed later today and this evening. In addition, rainfall reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ061-011100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Grant- 1129 AM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect through mid-evening. Afternoon heat index readings will range from 100 to 105 degrees. Thunderstorms are possible again later this afternoon and tonight. Some of the thunderstorms could become severe with a threat for damaging winds, heavy rain which may lead to flooding, and possibly some large hail. A Flash Flood Watch may be needed. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances will be found Monday through Saturday. An ongoing risk will be for heavy rainfall and flash flooding where repeat storms occur. It is too early to determine the risk for severe storms during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed later today and this evening. In addition, rainfall reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Local storm report, Jun 30, 3:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
356 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST DECORAH 43.31N 91.79W
06/30/2019 E50 MPH WINNESHIEK IA NWS EMPLOYEE
&&
CALocal storm report, Jun 30, 4:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG MABEL 43.52N 91.77W
06/30/2019 FILLMORE MN PUBLIC
RELAYED VIA SPOTTER OF TREES AND POWER LINES
DOWN IN MABEL. TIME ESTIMATED BASED ON
RADAR.
&&Local storm report, Jun 30, 4:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 3 S DAVIS CORNERS 43.33N 92.30W
06/30/2019 HOWARD IA PUBLIC
MPING REPORT 31 MILES NORTH OF FREDERIKA,
IA, OF DOWNED TREES AND A ROOF BLOWN OFF OF
UNKNOWN BUILDING TYPE.
&&
CALocal storm report, Jun 30, 4:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 1 NNW BASSETT 43.08N 92.53W
06/30/2019 CHICKASAW IA PUBLIC
SHINGLES BLOWN OFF.
&&Local storm report, Jun 30, 4:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST 1 E FREDERICKSBURG 42.96N 92.18W
06/30/2019 M65 MPH CHICKASAW IA PUBLIC
PERSONAL WEATHER STATION. REPORT VIA WFO DES
MOINES.
&&Local storm report, Jun 30, 4:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
428 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 2 N LYLE 43.54N 92.94W
06/30/2019 MOWER MN PUBLIC
DAMAGE TO OUTBUILDING PANELING AND FRAMING.
RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED
BASED ON RADAR.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:20 AM CDT | Heat Advisory | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 13 hr |
| Jun 30, 9:55 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Floyd, Howard, Mitchell, Winneshiek | 50 min |
| Jun 30, 3:25 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 65 min |
| Jun 30, 3:36 PM CDT | Special Weather Statement | ARX | Allamakee | 69 min |
| Jun 30, 3:46 PM CDT | Special Weather Statement | ARX | Winneshiek | 59 min |
| Jun 30, 4:09 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Winneshiek | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.